New York, 2016Drought in New York, July 1 to 31, 2016
July 1 to 31, 2016 · NWS BGM · 11 events in 11 counties and zones
A significant lack of rain since May of this year found many areas in the Finger Lakes and Southern Tier New York regions with as little as 25 percent of normal rainfall through the end of July.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant lack of rain since May of this year found many areas in the Finger Lakes and Southern Tier New York regions with as little as 25 percent of normal rainfall through the end of July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 30, 7:38 PM EST, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 30, 7:38 PM EST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
838 PM EDT THU JUN 30 2016
.SYNOPSIS...
Scattered showers and thunderstorms are likely Friday into Friday
evening as a cold front moves through the northeast. The long
weekend will be dry with warmer air moving in Sunday and Monday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
730 pm update...
Some high clouds moving through early this evening but otherwise
expect skies to clear by later in the evening with fairly light
winds. Can't rule out very patchy light fog in the valleys
overnight though at this point it appears less likely as dew
points are very low. Some clouds begin to move in late tonight
ahead of the next system. Lows will be mainly in the mid to upper
50s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
2 pm Update...
The best chance of rain in the upcoming week will be Friday. A
strong cold front and upper level trof will drop through the area
Friday afternoon and early evening. Models do bring some moisture
north ahead of the front but not as much as shown on yesterday's
runs. This should help with the severe potential and increasing
low level instability due to surface heating. Best forcing east of
interstate 81 and in NY. Continuing with the likely pops for the
afternoon.
Model soundings similar with Nam cape close to 1k and Gfs 500.
Saturated soundings so a tall skinny cape. Deep wind shear still
around 40 kts. Damaging winds are the most likely outcome.
Showers and thunderstorms mostly exit the east in the evening.
Partial clearing and windy post frontal.
High pressure and a northwest flow of air Saturday will drop temps
back into the 70s, making for a cool start to the long weekend.
Cold enough air aloft for some lake clouds. In addition winds will
be strong and gusty behind the low in se Canada and the high over
the Midwest.
Sunday warmer with the high over the area and building heights
aloft. High temps back around 80.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
2 pm Thursday update...
The largely cyclonic pattern aloft this weekend will shift to a more
zonal flow through the week...which will allow the cooler/milder air
to move out and usher in a warmer air mass through the middle of the
week. There is still the potential for a few showers and storms
across the Twin Tiers and NE PA Tuesday as an embedded upper wave
and associated inverted trough track through the mid-Atlantic
region. There is still some uncertainty regarding the nwd extent of
this precip shield...but confidence is decreasing as the latest 12Z
model runs have all shifted the bulk of the precip well to the
south. The one exception is the Canadian model...which still brings
a swath of 1 inch of rain along and south of the NY/PA border. High
pressure builds in across the region into the middle to latter half
of the week. Should remain dry for most of the region with no
significant chances for accumulating rain.
High temperatures will warm from the low to mid 80s early in the
week...into the mid to upper 80s, close to 90 by late in the week.
Lows will warm as well...into the lower/mid 50s on Monday, into the
upper 50s and 60s later in the week.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Fairly quiet night ahead, then attention turns to development of
scattered thunderstorms during the day Friday. For now, some high
VFR clouds are drifting overhead with light winds overnight.
Confidence in valley fog has dropped considerably, since models
were much too high on dewpoints today. The very dry air mass, and
expected temperatures overnight, no longer support formation of
fog beyond perhaps some light valley mist around dawn. Models are
also starting to catch up on the reality of this and are backing
off of the idea of fog for KELM. During the day Friday, a front
will carry through the region to produce scattered thunderstorms.
Confidence high enough for KBGM-KSYR-KRME-AVP to include TEMPO or
PROB30 groups of CB, with most likely times as noted in TAFS. It
is possible yet more iffy for KELM-KITH since convection may just
start firing while heading east of those terminals, so for now CB
not included in those TAFs. Winds generally variable to light
southeast overnight, then south-southwest during the day Friday
with some veering behind the front towards late afternoon-evening.
OUTLOOK...
Friday night through Tue...Mainly VFR except for possible predawn
valley fog for KELM after Saturday.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...TAC
NEAR TERM...PCF
SHORT TERM...TAC
LONG TERM...BJT
AVIATION...MDP
Hazardous weather outlook, Jun 30, 7:23 PM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
823 PM EDT THU JUN 30 2016
NYZ009-018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048-
072-020030-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
823 PM EDT THU JUN 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND MIDDAY
FRIDAY AHEAD OF A COLD FRONT ACROSS THE FINGER LAKES EAST TOWARD
THE INTERSTATE 81 CORRIDOR. STORMS WILL THEN MOVE EAST THROUGH
THE AFTERNOON INTO THE EARLY EVENING WITH SOME POSSIBLY BECOMING
STRONG TO SEVERE. DAMAGING WINDS WILL BE THE BIGGEST THREAT
HOWEVER LARGE HAIL WILL ALSO BE POSSIBLE ALONG WITH HEAVY
RAINFALL.
FOR SATURDAY THROUGH WEDNESDAY, NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ015>017-022>025-055-PAZ038-020030-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-
BRADFORD-
823 PM EDT THU JUN 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY AFTERNOON AND EVENING THERE IS A CHANCE OF A FEW
THUNDERSTORMS WITH DAMAGING WINDS. HOWEVER THE BEST CHANCE OF
SEVERE WEATHER WILL BE JUST EAST OF THIS AREA.
FOR SATURDAY THROUGH WEDNESDAY, NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Drought, Chemung
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Chemung forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 42.141, -76.760 (the zone’s center; the record gives no point)
Significant dryness due to lack of rainfall saw short term drought conditions deteriorating from Moderate to Severe Drought according to the U.S. Drought Monitor.
Drought, Cortland
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Cortland forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 42.595, -76.070 (the zone’s center; the record gives no point)
Significant dryness due to lack of rainfall saw short term drought conditions deteriorating from Moderate to Severe Drought according to the U.S. Drought Monitor.
Drought, Broome
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Broome forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 42.160, -75.820 (the zone’s center; the record gives no point)
Significant dryness due to lack of rainfall saw short term drought conditions deteriorating from Moderate to Severe Drought according to the U.S. Drought Monitor.
Drought, Onondaga
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Onondaga forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Significant dryness due to lack of rainfall saw short term drought conditions deteriorating from Moderate to Severe Drought according to the U.S. Drought Monitor.
Drought, Schuyler
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Schuyler forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 42.394, -76.875 (the zone’s center; the record gives no point)
Significant dryness due to lack of rainfall saw short term drought conditions deteriorating from Moderate to Severe Drought according to the U.S. Drought Monitor.
Drought, Seneca
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Seneca forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 42.781, -76.824 (the zone’s center; the record gives no point)
Significant dryness due to lack of rainfall saw short term drought conditions deteriorating from Moderate to Severe Drought according to the U.S. Drought Monitor.
Drought, Southern Cayuga
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Southern Cayuga forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.010, -76.574 (the zone’s center; the record gives no point)
Significant dryness due to lack of rainfall saw short term drought conditions deteriorating from Moderate to Severe Drought according to the U.S. Drought Monitor.
Drought, Steuben
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Steuben forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 42.268, -77.384 (the zone’s center; the record gives no point)
Significant dryness due to lack of rainfall saw short term drought conditions deteriorating from Moderate to Severe Drought according to the U.S. Drought Monitor.
Drought, Tioga
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Tioga forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 42.170, -76.306 (the zone’s center; the record gives no point)
Significant dryness due to lack of rainfall saw short term drought conditions deteriorating from Moderate to Severe Drought according to the U.S. Drought Monitor.
Drought, Tompkins
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Tompkins forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 42.452, -76.474 (the zone’s center; the record gives no point)
Significant dryness due to lack of rainfall saw short term drought conditions deteriorating from Moderate to Severe Drought according to the U.S. Drought Monitor. The City of Ithaca and Cornell University were concerned with running out of a sufficient supply of drinking water from their reservoir sources.
Drought, Yates
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Yates forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 42.633, -77.105 (the zone’s center; the record gives no point)
Significant dryness due to lack of rainfall saw short term drought conditions deteriorating from Moderate to Severe Drought according to the U.S. Drought Monitor.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Virginia, July 1, 20161 death · 5 events
- Flash Flood and Hail in New York, July 1, 2016$203,000 · 1 in hail · 23 events
- Flash Flooding and Hail in California, July 1 to 2, 2016$283,000 · 1.75 in hail · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 1 to 2, 2016$135,000 · 53 kt wind · 5 events
- Flash Flooding in Arizona, July 1, 2016$120,000 · 2 events
- Drought in Georgia, July 1 to 31, 201653 events
- Hail and Damaging Winds in New Jersey, July 1, 2016$62,000 · 1 in hail · 7 events
- Hail in North Dakota, July 1, 2016$75,000 · 1 in hail · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 1, 20161 injured · $35,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, July 1, 2016$35,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Nevada, July 1 to 2, 2016$29,000 · 59 kt wind · 6 events
- Drought in Tennessee, July 1 to 31, 2016$25,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651805, 651806, 651807, 651808, 651809, 651810, 651811, 651812, 651813, 651814, 651815.